Alert archive / Mississippi / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 212, NWS Memphis, TN

May 28, 20175 counties in Mississippi

NWS Memphis, TN issued this severe thunderstorm warning at May 28, 2017, 12:56 AM CDT for 5 counties in Mississippi. It was in force for 49 min. 8 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 28, 2017, 12:56 AM CDT (05:56 UTC)
Expired
May 28, 2017, 1:45 AM CDT
In force
49 min
Issued by
NWS Memphis, TN
Area
Storm-based polygon
Hail
0.75 in
Wind
70.0 mph

Counties Chickasaw County, MS, Itawamba County, MS, Lee County, MS, Monroe County, MS, Pontotoc County, MS

The radar

The Columbus AFB radar (KGWX), 38 km from the middle of the area, began a volume at 05:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 28, 1:00 AM CDTTSTM WND DMGFulton, MSTREES DOWN ON HIGHWAY 363 NEAR PEPPERTOWN ROAD.
May 28, 1:00 AM CDTTSTM WND DMGMantachie, MSTREES AND POWER LINES DOWN IN MANTACHIE.
May 28, 1:00 AM CDTTSTM WND DMGMantachie, MSTREES DOWN IN MANTACHIE.
May 28, 1:10 AM CDTTSTM WND DMGPlantersville, MSTREES DOWN IN PLANTERSVILLE.
May 28, 1:30 AM CDTTSTM WND DMGAmory, MSSOME TREES DOWN ON HIGHWAY 278 IN THE AMORY AREA.
May 28, 1:30 AM CDTTSTM WND DMGAmory, MSSOME TREES DOWN ON HIGHWAY 278 IN THE AMORY AREA AND ACROSS NORTHERN MONROE COUNTY.
May 28, 1:30 AM CDTTSTM WND DMGAmory, MSSOME TREES DOWN ON HIGHWAY 278 IN THE AMORY AREA AND ACROSS NORTHERN MONROE COUNTY. A TREE FELL ON HOUSE IN AMORY.
May 28, 1:45 AM CDTTSTM WND DMGAberdeen, MSA FEW TREES DOWN AROUND ABERDEEN.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 8 storm reports to this severe thunderstorm warning; the first came 4 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 28, 12:18 AM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Little Rock, AR (KBYH), launched 00:00Z, 5.9 hours before the alert went out and 158 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 00:00Z on 2017-05-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3385 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 00:00Z on 2017-05-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 113 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3385 J/kg
Mixed-layer CIN
-56 J/kg
Mixed-layer LCL
1096 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
113 m²/s²
0-3 km storm-relative helicity
157 m²/s²
Significant tornado parameter
2.5
Supercell composite
15.1

Open this sounding in Storm Lab

The text

As transmitted.

035 
WUUS54 KMEG 280556
SVRMEG
MSC017-057-081-095-115-280645-
/O.NEW.KMEG.SV.W.0212.170528T0556Z-170528T0645Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Memphis TN
1256 AM CDT SUN MAY 28 2017

The National Weather Service in Memphis has issued a

* Severe Thunderstorm Warning for...
  Chickasaw County in northeastern Mississippi...
  Southeastern Pontotoc County in northeastern Mississippi...
  Itawamba County in northeastern Mississippi...
  Southern Lee County in northeastern Mississippi...
  Monroe County in northeastern Mississippi...

* Until 145 AM CDT

* At 1256 AM CDT, a severe thunderstorm was located near Fulton,
  moving southeast at 65 mph.

  HAZARD...70 mph wind gusts. 

  SOURCE...Radar indicated. 

  IMPACT...Expect considerable tree damage. Damage is likely to 
           mobile homes, roofs, and outbuildings. 

* Locations impacted include...
  Tupelo, Amory, Aberdeen, Fulton, Houston, Verona, Okolona,
  Tombigbee State Park, Shannon, Plantersville, Mantachie,
  Smithville, Tremont, Prairie, Fairview, Troy, Pyland, New Salem,
  New Wren and Trebloc.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3367 8849 3368 8872 3381 8872 3381 8893
      3375 8893 3374 8919 3381 8918 3381 8914
      3398 8914 3416 8910 3446 8816 3375 8825
      3375 8832 3369 8837 3365 8851
TIME...MOT...LOC 0556Z 315DEG 54KT 3430 8837 

HAIL...<.75IN
WIND...70MPH
 
$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 28, 12:34 AM CDT, 22 minutes earlier.

Area forecast discussion, May 28, 12:34 AM CDT, 22 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
1234 AM CDT Sun May 28 2017

.DISCUSSION...

Updated for aviation discussion

PREV DISCUSSION... /issued 318 PM CDT Sat May 27 2017/

Skies remain partly cloudy over the forecast area this afternoon
with temperatures in the 80s. A few thunderstorms have develop
over extreme northern sections of the forecast area where a Severe
Thunderstorm Watch is in effect until 9 PM this evening. A cold
front currently extends from southern Ohio across southern
Illinois and into the Texas panhandle.

The cold front will move slowly south tonight. More thunderstorms
are expected to develop ahead of the front and move through the
forecast area especially late tonight and into early Sunday
morning. Severe thunderstorms are possible with large hail and
damaging winds as the main threat. Locally heavy rainfall will be
possible and an isolated tornado is not out of the question.
Temperatures will remain warm tonight with lows Sunday morning in
the upper 60s to lower 70s.

On Sunday, the cold front will be moving toward the forecast area
reaching east Arkansas in the afternoon. More thunderstorms are
expected to form ahead of the front and move into the forecast
area. Some of these thunderstorms may be severe with large hail
and damaging winds as the main threats. Temperatures will be a
little cooler than today with more clouds over the region as
highs will be in the low to mid 80s. By Sunday night, the cold
front will finally move through much of the forecast area with
more thunderstorms expected. Temperatures will be a little cooler
Sunday night with lows Monday morning mainly in the 60s.

On Monday, the cold front will move out of the southern sections
of the forecast area with thunderstorms limited to those areas.
Temperatures will remain seasonable with highs in the low to mid
80s. By Monday night, the cold front will stall out across central
Mississippi with a chance of thunderstorms over portions of north
Mississippi.

The remainder of the forecast period appears to remain somewhat
unsettled as there will be some frontal boundary near or over the
forecast area. This will mean that there will be some threat of
thunderstorms from Tuesday through to next Saturday. It will not
be raining all of the time but there will be at least some chance
of thunderstorms during the extended periods of the forecast.
Temperatures will remain close to normal levels for the period
from Tuesday through next Saturday.

ARS

&&

.AVIATION...

Line of strong to severe storms will continue to work south while
gradually weakening. The line will move through KTUP from 06z-08z.
Shras with embedded thunder will continue overnight. Expect low
clouds in the morning with a few showers. Conditions will lift to
VFR Sunday afternoon. This event will have worked over the
atmosphere and may preclude tsra development Sunday afternoon.
However there is plenty of data that indicate enough recovery for
scattered storms from I-40 south from mid afternoon into the
evening.

East/northeast winds behind this line of storms will gradually
veer south/southwest Sunday morning. Winds will increase to 10-12
kts with some higher gusts by mid morning. Winds will shift to
west/northwest as the cold front moves through Sunday afternoon.

SJM

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...None.
MO...None.
MS...None.
TN...None.
&&
Hazardous weather outlook, May 27, 3:26 PM CDT, 9 hours 30 minutes before
Hazardous Weather Outlook
National Weather Service Memphis TN
326 PM CDT Sat May 27 2017

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-282230-
Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay-
Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur-
Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood-
Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lawrence-
Lee AR-Lee MS-Madison-Marshall-McNairy-Mississippi-Monroe-Obion-
Panola-Pemiscot-Phillips-Poinsett-Pontotoc-Prentiss-Quitman-
Randolph-Shelby-St. Francis-Tallahatchie-Tate-Tippah-Tipton-
Tishomingo-Tunica-Union-Weakley-Yalobusha-
326 PM CDT Sat May 27 2017

This hazardous weather outlook is for portions of East Arkansas...
the Missouri Bootheel...North Mississippi...and West Tennessee.

.DAY ONE...This Afternoon and Tonight

There is a Moderate Risk for severe thunderstorms north of a line
from Harrisburg, Arkansas, to Lexington, Tennessee. There is an
Enhanced Risk for severe thunderstorms south of the Moderate risk
and north of a line from Marvell, Arkansas to Savannah, Tennessee.
The Enhanced Risk area includes the Memphis Metropolitan Area.
The primary severe weather threat will be damaging winds, which
may be widespread and significant. In addition, large hail and
isolated tornadoes are also possible. The primary timing for
severe weather will be later this evening and overnight.

A Slight Risk for severe weather remains across the remainder of
the area. Although not as widespread, the potential will exist for
severe storms in these locations tonight.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

There is a Slight Risk for Severe Thunderstorms across the entire
Mid South on Sunday and Sunday night. The primary severe weather
risks during this period will be damaging winds and large hail.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed today through Sunday
night.

In the hours before

Special weather statement, May 28, 12:18 AM CDT, 38 minutes before
Special Weather Statement
National Weather Service Memphis TN
1218 AM CDT SUN MAY 28 2017

MSZ001>003-007-008-010>014-280600-
Lafayette MS-Tunica MS-Marshall MS-Coahoma MS-Union MS-DeSoto MS-
Benton MS-Panola MS-Tate MS-Quitman MS-
1218 AM CDT SUN MAY 28 2017

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 100 AM CDT
FOR...

Northern Lafayette County in northwestern Mississippi...
Tunica County in northwestern Mississippi...
Marshall County in northwestern Mississippi...
Northeastern Coahoma County in northwestern Mississippi...
Northwestern Union County in northeastern Mississippi...
Central DeSoto County in northwestern Mississippi...
Benton County in northeastern Mississippi...
Northern Panola County in northwestern Mississippi...
Tate County in northwestern Mississippi...
Northern Quitman County in northwestern Mississippi...

At 1218 AM CDT...a strong thunderstorm producing pea size hail or
larger and winds at least 40 mph was located near Harmontown, or 12
miles northeast of John W Kyle State Park, moving southeast at 40
mph.

${report2}

People in northern Lafayette...Tunica...Marshall...northeastern
Coahoma...northwestern Union...central DeSoto...Benton...northern
Panola...Tate and northern Quitman Counties should monitor this storm
closely.

LAT...LON 3439 9063 3442 9057 3446 9058 3486 9026
      3499 8902 3434 8927 3434 9066
TIME...MOT...LOC 0518Z 303DEG 37KT 3458 8969
Special weather statement, May 28, 12:36 AM CDT, 20 minutes before
Special Weather Statement
National Weather Service Memphis TN
1236 AM CDT SUN MAY 28 2017

ARZ026>028-035-036-TNZ049-280615-
Poinsett AR-Craighead AR-Mississippi AR-Cross AR-Crittenden AR-
Tipton TN-
1236 AM CDT SUN MAY 28 2017

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 115 AM CDT
FOR...

Eastern Poinsett County in eastern Arkansas...
Southeastern Craighead County in eastern Arkansas...
Southwestern Mississippi County in eastern Arkansas...
Cross County in eastern Arkansas...
Northern Crittenden County in eastern Arkansas...
Southwestern Tipton County in western Tennessee...

At 1236 AM CDT...a strong thunderstorm producing pea size hail or
larger and winds at least 40 mph was located 7 miles west of Marked
Tree, moving east at 70 mph.

Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.

People in eastern Poinsett...southeastern Craighead...southwestern
Mississippi...Cross...northern Crittenden and southwestern Tipton
Counties should monitor this storm closely.

LAT...LON 3583 9053 3584 8991 3569 8996 3530 9015
      3530 9017 3521 9019 3520 9101
TIME...MOT...LOC 0536Z 258DEG 59KT 3552 9054
Local storm report, May 28, 12:45 AM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
1245 AM CDT SUN MAY 28 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1228 AM     TSTM WND DMG     NEW ALBANY              34.49N 89.02W
05/28/2017                   UNION              MS   BROADCAST MEDIA

            A HOUSE SUFFERED ROOF AND COLUMN DAMAGE IN NEW ALBANY.

&&

SJM
Local storm report, May 28, 12:49 AM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
1249 AM CDT SUN MAY 28 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1200 AM     TSTM WND DMG     POTTS CAMP              34.65N 89.31W
05/28/2017                   MARSHALL           MS   BROADCAST MEDIA

            TREE DOWN ON CHURCH IN POTTS CAMP.

&&

SJM
Local storm report, May 28, 12:50 AM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
1250 AM CDT SUN MAY 28 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1205 AM     TSTM WND DMG     PINE GROVE              34.71N 89.18W
05/28/2017                   BENTON             MS   BROADCAST MEDIA

            DOWNED TREES ON HIGHWAY 2 IN PINE GROVE.

&&

SJM
Local storm report, May 28, 12:55 AM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
1255 AM CDT SUN MAY 28 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1230 AM     TSTM WND DMG     NEW ALBANY              34.49N 89.02W
05/28/2017                   UNION              MS   TRAINED SPOTTER

            POWER LINES DOWN ALONG HIGHWAY 178 ALONG WITH A ROOF
            BLOWN OFF A TRAILER ALONG HIGHWAY 178 NEAR TWIN CREEK.

&&

SJM

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 27, 10:51 PM CDTSevere Thunderstorm WarningMEGBenton, DeSoto, Marshall54 min
May 27, 11:04 PM CDTSevere Thunderstorm WarningMEGBenton, DeSoto, Lafayette, Marshall, Panola, Quitman and 3 more41 min
May 27, 11:41 PM CDTSevere Thunderstorm WarningMEGBenton, Coahoma, DeSoto, Lafayette, Marshall, Panola and 3 more36 min
May 27, 11:43 PM CDTSevere Thunderstorm WarningMEGAlcorn, Benton, Itawamba, Lee, Prentiss, Tippah and 2 more62 min
May 28, 12:18 AM CDTSpecial Weather StatementMEGBenton, DeSoto, Lafayette, Marshall, Panola, Tate and 1 more42 min
May 28, 12:30 AM CDTSevere Thunderstorm WarningMEGItawamba, Lee, Pontotoc, Prentiss, Tishomingo, Union45 min
May 28, 1:38 AM CDTSevere Thunderstorm WarningMEGChickasaw, Itawamba, Monroe27 min
May 28, 2:04 AM CDTSpecial Weather StatementMEGLafayette41 min
May 28, 3:18 AM CDTSpecial Weather StatementMEGLee27 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.